Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 144, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 15, 2017, 5:32 PM CDT for Butler County, Franklin County, Iowa. It was in force for 43 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 5:32 PM CDT (22:32 UTC)
- Expired
- Jun 15, 2017, 6:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, IA, Franklin County, IA
The radar
The Des Moines radar (KDMX), 132 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 5:34 PM CDT | HAIL 1.25 | Hampton, IA | |
| Jun 15, 5:34 PM CDT | HAIL 1.5 | Hampton, IA | |
| Jun 15, 5:35 PM CDT | TSTM WND GST 60 | 1 S Hampton, IA | NICKEL SIZED HAIL COVERING THE GROUND AS WELL. |
| Jun 15, 6:08 PM CDT | HAIL 1 | Hampton, IA | VIA SOCIAL MEDIA. |
| Jun 15, 6:15 PM CDT | HAIL 1 | 5 Nnw Clarksville, IA | DELAYED REPORT. |
| Jun 15, 6:17 PM CDT | HAIL 2 | 2 Se Hansell, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1892 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
260
WUUS53 KDMX 152232
SVRDMX
IAC023-069-152315-
/O.NEW.KDMX.SV.W.0144.170615T2232Z-170615T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
532 PM CDT THU JUN 15 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Franklin County in north central Iowa...
Northern Butler County in north central Iowa...
* Until 615 PM CDT.
* At 531 PM CDT, a severe thunderstorm was located over Hampton,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hampton, Allison, Clarksville, Greene, Dumont, Geneva, Bristow,
Hansell, Aredale, Hampton Municipal Airport, Allison Municipal
Airport and Beeds Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4268 9264 4267 9329 4276 9332 4291 9302
4291 9272
TIME...MOT...LOC 2231Z 251DEG 33KT 4274 9319
HAIL...1.00IN
WIND...60MPH
$$
Ansorge4 follow-up statements
724
WWUS53 KDMX 152240
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
540 PM CDT THU JUN 15 2017
IAC023-069-152315-
/O.CON.KDMX.SV.W.0144.000000T0000Z-170615T2315Z/
Franklin IA-Butler IA-
540 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN FRANKLIN AND NORTHERN BUTLER COUNTIES...
At 539 PM CDT, a severe thunderstorm was located near Hampton, moving
east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters. At 5:34pm, trained spotters
reported half dollar sized hail and 60 mph winds.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hampton, Allison, Clarksville, Greene, Dumont, Geneva, Bristow,
Hansell, Aredale, Allison Municipal Airport and Beeds Lake State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4267 9319 4280 9324 4291 9302 4291 9272
4268 9264
TIME...MOT...LOC 2239Z 251DEG 33KT 4277 9309
HAIL...1.25IN
WIND...60MPH
$$
Ansorge855
WWUS53 KDMX 152243
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
543 PM CDT THU JUN 15 2017
IAC023-069-152315-
/O.CON.KDMX.SV.W.0144.000000T0000Z-170615T2315Z/
Franklin IA-Butler IA-
543 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN FRANKLIN AND NORTHERN BUTLER COUNTIES...
At 542 PM CDT, a severe thunderstorm was located 7 miles east of
Hampton, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. At 5:34pm, trained spotters
reported ping pong sized hail and 60 mph winds.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hampton, Allison, Clarksville, Greene, Dumont, Geneva, Bristow,
Hansell, Aredale, Allison Municipal Airport and Beeds Lake State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4267 9319 4280 9324 4291 9302 4291 9272
4268 9264
TIME...MOT...LOC 2242Z 251DEG 33KT 4277 9306
HAIL...1.50IN
WIND...60MPH
$$
Ansorge109
WWUS53 KDMX 152251
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
551 PM CDT THU JUN 15 2017
IAC023-069-152315-
/O.CON.KDMX.SV.W.0144.000000T0000Z-170615T2315Z/
Franklin IA-Butler IA-
551 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EAST CENTRAL FRANKLIN AND NORTHERN BUTLER COUNTIES...
At 550 PM CDT, a severe thunderstorm was located 9 miles west of
Allison, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Allison, Clarksville, Greene, Dumont, Bristow, Hansell, Aredale and
Allison Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4267 9311 4280 9313 4288 9299 4291 9272
4268 9264
TIME...MOT...LOC 2250Z 251DEG 33KT 4280 9296
HAIL...1.25IN
WIND...60MPH
$$
Ansorge523
WWUS53 KDMX 152304
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
604 PM CDT THU JUN 15 2017
IAC069-152313-
/O.CAN.KDMX.SV.W.0144.000000T0000Z-170615T2315Z/
Franklin IA-
604 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FRANKLIN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4268 9283 4270 9296 4282 9296 4291 9272
4268 9264
TIME...MOT...LOC 2303Z 251DEG 33KT 4284 9280
$$
IAC023-152315-
/O.CON.KDMX.SV.W.0144.000000T0000Z-170615T2315Z/
Butler IA-
604 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL BUTLER COUNTY...
At 603 PM CDT, a severe thunderstorm was located near Greene, or near
Allison, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Allison, Clarksville, Dumont, Bristow and Allison Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4268 9283 4270 9296 4282 9296 4291 9272
4268 9264
TIME...MOT...LOC 2303Z 251DEG 33KT 4284 9280
HAIL...1.00IN
WIND...60MPH
$$
AnsorgeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:18 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 15, 3:18 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 318 PM CDT Thu Jun 15 2017 .SHORT TERM.../Tonight through Friday night/ Issued at 317 PM CDT Thu Jun 15 2017 A weak boundary has pushed into north central Iowa this afternoon and has been the focus for some cumulus development in vicinity of region of speed convergence. This mixing has dropped dewpoints into the mid 50s to lower 60s across the state and this has limited instability overall. A few storms though may develop in region of weak stability in the vicinity of Waterloo/Cedar Falls. These storms may have an attendant damaging wind and/or large hail threat. A bigger concern for severe weather develops over southwest and south central Iowa later this evening as the low level jet intensifies and surges north. This will continue to lift MUCAPES of 3000-4000 J/kg further north towards Interstate 80. Golfball sized hail and damaging wind gusts to 70 mph will be possible with these storms. PWAT values in excess of 1.5 inches will lead to areas with brief heavy rainfall. The storms will begin to push east of the forecast area after midnight. A few isolated storms may reach far northwest Iowa Friday morning though mainly dry weather should prevail through mid afternoon. The surface warm front should surge back north towards the Minnesota by Friday afternoon. That said, storms tonight likely with have a large outflow area that will impact the warm front advance during the morning but it should recover by the afternoon as the pressure gradient increases with as low pressure moves into western Nebraska. Storm initiation is anticipated in vicinity of the boundary. These storms may initially be discrete then evolve into an MCS and drive southeast along a strong instability gradient. As of now, the main focus for these storms will be over the western half of Iowa. Damaging winds will be the primary threat though given the amount of instability and deep layer shear over 40 kts, strong/organized updrafts will bring a large hail threat especially early. A few tornadoes may also occur. SPC has upgraded to an enhanced risk for this region. Possible this may require an additional upgrade to moderate if everything falls into place. .LONG TERM.../Saturday through Thursday/ Issued at 317 PM CDT Thu Jun 15 2017 The severe weather threat will continue on Saturday, though despite better mid level dynamics associated with the approach of a vigorous shortwave, more uncertainty does exists Saturday. Several potential scenarios that could play out Saturday. The first is Friday night storms contaminate the airmass and hold the warm front further south considering a weaker pressure gradient will be in place. Second, the airmass destabilizes as the triple point lifts into central Iowa and thunderstorms fire during the afternoon as the upper level dynamics arrive and storms quickly become severe. Third, the overnight MCS from South Dakota arrives and interacts with a quickly destabilizing air mass over the northern half of Iowa and storms become severe by late morning/early afternoon before growing upscale and pushing east of the warning area. Scenarios two or three are the most likely and suspect SPC will upgrade the current Day 3 slight risk by Saturday. Anyone with outdoor activities planned or camping this weekend should pay special attention to weather forecasts and warnings through Saturday. The boundary moves through Saturday night and will bring much cooler and less volatile weather through much of next week as a transition to northwest flow occurs. The flow will transition back to more zonal towards Thursday and will bring a return of warmer and potentially more active weather. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1243 PM CDT Thu Jun 15 2017 Convective trends will be the primary aviation challenge through the period. Isolated/scattered thunderstorms likely to develop along a line from near KALO/KDSM late this afternoon then become more focused southern Iowa including KOTM this evening. Outflow boundaries and gusty winds will be possible in vicinity of storms. Late tonight into Friday morning should be mostly quiet with south to southwest winds at 5 to 15 kt and VFR conditions. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Donavon LONG TERM...Donavon AVIATION...Donavon
Hazardous weather outlook, Jun 15, 2:39 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 239 PM CDT Thu Jun 15 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-161945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 239 PM CDT Thu Jun 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorm chances will return later this afternoon and tonight. Some strong to severe thunderstorms are possible over central Iowa with hail and strong, gusty winds the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms are forecast at intervals from Friday through Saturday night. There will be an increased threat of severe weather at times, in the form of large hail and particularly damaging winds. The highest severe weather risk will be across about the southern half of Iowa on Friday night, and areawide on Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times between this evening and Saturday evening. Ansorge
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 9:00 PM CDT | Special Weather Statement | DMX | Appanoose, Davis, Monroe, Wapello, Wayne | 60 min |
| Jun 15, 5:26 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hardin | 49 min |
| Jun 15, 6:00 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 15 min |
| Jun 15, 6:06 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler, Grundy | 39 min |
| Jun 15, 6:12 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 33 min |
| Jun 15, 6:14 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler | 27 min |
| Jun 15, 6:36 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 19 min |
| Jun 15, 6:40 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 35 min |
| Jun 15, 6:44 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 46 min |
| Jun 15, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 40 min |
| Jun 15, 6:52 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler, Grundy | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.